North Dakota, 2021

High Wind in North Dakota, March 29 to 30, 2021

March 29 to 30, 2021 · NWS FGF · 12 events in 12 counties and zones

A cold front swept through the Northern Plains from late Monday, March 29th, into Tuesday morning, March 30th. Strong winds developed from the south on Monday with gusts into the 40 to 45 mph range, and switched from the northwest and peaked with the overnight frontal passage at from 55 to near 70 mph across portions pf northeast and east-central ND.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front swept through the Northern Plains from late Monday, March 29th, into Tuesday morning, March 30th. Strong winds developed from the south on Monday with gusts into the 40 to 45 mph range, and switched from the northwest and peaked with the overnight frontal passage at from 55 to near 70 mph across portions pf northeast and east-central ND.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 29, 9:55 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 29, 9:55 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1055 PM CDT Mon Mar 29 2021

.UPDATE...
Issued at 1055 PM CDT Mon Mar 29 2021

As colder temperatures filter into the region RH values have
increased to 40 percent or higher (some locations above 70
percent RH). A few locations in the far southern Red River Valley
still have RH values in the 34-39 percent range, but as colder air
is actively moving into those locations I expect newer obs to
reflect the higher RH already in place. I felt comfortable
cancelling the Red Flag Warnings early with these trends. Strong
winds are continuing with manly locations 40-55 mph and sporadic
gusts around 60 mph in our far west. I still can't rule out a few
of these higher gusts in the Red River Valley, but impacts are
likely to remain more in line with advisory in the RRV and changes
are planned for the high wind products.

UPDATE Issued at 743 PM CDT Mon Mar 29 2021

Strongest surge of winds is still expected by the late evening
and widespread 60 mph gusts are still likely along/west of the RRV
valley with isolated 60 mph gusts further east within the valley.
Ahead of this 40-50 mph gusts continue with isolated 58-60 mph
gusts in our west (most recent at Cooperstown ND). Will monitor
upstream trends, as confidence is too low to adjust locations of
High Wind Warning or timing of ongoing Wind Advisories. While a
dry lower levels may limit measurable precip, upstream radar
trends indicate light snow showers with some webcams in northwest
MN showing a dusting in grassy areas. I adjusted overnight period
in our north to account for possible light snow as this wave
passes and CAA increases. There have been reports of brief blowing
dust with vis reports in the 3-6 mile range (could be lower near
some open fields). I added patchy blowing dust to the
evening/early morning period where strongest winds are forecast.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon Mar 29 2021

Fire weather and wind remain the main forecast challenges. Fire
weather is discussed in the fire weather section below.

As of 3 pm this afternoon, radar continued to show the westerly
winds approaching the Red River. Cooperstown has had a wind gust
to 50 knots, but most other sites to the west of the Red River
Valley are still in the 35 to 45 mph range. Think the strongest
winds gusts will begin to arrive late this afternoon in the Devils
Lake region, and tonight for the rest of the FA. Will leave the
wind headlines the same for now (other than adding Barnes County
into the high wind warning). There is a potential tonight for some
50+ knot wind gusts to affect a few spots to the east of the high
wind warned area...meaning the Red River Valley into adjacent
areas of Minnesota. However, feel that will be localized and not
widespread, and people already know it will be windy. Tuesday also
looks to remain windy, with the potential for snow showers. By
Tuesday night, winds finally start winding down.

.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon Mar 29 2021

Little to no impactful weather is expected for the long term period
aside from continued cool temperatures on Wednesday warming up to
above normal for the weekend along with a few breezy days scattered
between.

Overview...

Northwesterly flow aloft will still be present on Wednesday as the
main upper level low continues to progress eastward. This flow
pattern will help to bolster some modest cold air advection for
another day as high temperatures are expected to remain below
normal, in the 30s to low 40s. Fear not, upper level ridging will
return to save the day by early Thursday and temperatures, as a
result, will rebound back up above normal. Although, a transient
shortwave to our south will propagate eastward and may produce some
breezy to windy conditions on Thursday, generally quiet weather
should ensue across the long term period. The upper level ridge over
the Plains is expected to remain in place moving ahead to the
weekend as we likely see quiet weather and well above normal
temperatures yet again across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 654 PM CDT Mon Mar 29 2021

Strong westerly winds are expected across eastern ND and northwest
MN through the TAF period, with the strongest winds late
afternoon/early Tuesday morning hours and a few gusts around 50kt
are possible in ND (mainly KDVL). Winds do decrease some by 12Z,
but should remain gusty from the west-northwest thorugh the day
Tuesday. Blowing dust has been reported with stronger gusts this
afternoon/evening mainly in ND, but how low it persist is very
uncertain. Brief MVFR ceilings are also possible behind the front
this evening/tonight, but prevailing MVFR conditions are unlikely
at this point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 AM CDT Tuesday for NDZ008-016-027-029-030-
     039-049-052-053.

     High Wind Warning until 7 AM CDT Tuesday for NDZ006-007-014-015-
     024-026-028-038-054.

MN...Wind Advisory until 7 AM CDT Tuesday for MNZ001>005-007-008-
     013>015-022-027-029>031-040.

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...Godon/Rick
AVIATION...DJR
FIRE WEATHER...DJR
Hazardous weather outlook, Mar 29, 1:30 PM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
230 PM CDT Mon Mar 29 2021

MNZ001>005-007-008-013>015-022-027-029>031-040-NDZ008-016-027-029-
030-038-039-049-052-053-301930-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
230 PM CDT Mon Mar 29 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Winds will turn to the west and gust up to 55 mph late this
afternoon into the evening. In addition, due to low relative
humidity, winds and dry fuels, red flag warnings are in effect
due to critical fire conditions. There may some ice action on the
east side of lakes that have ice remaining. Localized visibilities
less than a quarter mile due to blowing dust are possible
downwind of finely tilled fields.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006-007-014-015-024-026-028-054-301930-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
230 PM CDT Mon Mar 29 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

West winds will gust up to 60 mph late this afternoon into the
evening. In addition, due to low relative humidity, winds and dry
fuels, red flag warnings are in effect due to critical fire
conditions. There may some ice action on the east side of lakes
that have ice remaining. Localized visibilities less than a
quarter mile due to blowing dust are possible downwind of finely
tilled fields.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ006-009-016-017-023-024-028-032-301930-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wadena-
230 PM CDT Mon Mar 29 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Winds will turn to the west and gust up to 45 mph tonight. In
addition, due to low relative humidity, winds and dry fuels, red
flag warnings are in effect due to critical fire conditions. There
may some ice action on the east side of lakes that have ice
remaining. Localized visibilities less than a quarter mile due to
blowing dust are possible downwind of finely tilled fields.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 29, 6:28 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST COOPERSTOWN             47.44N 98.12W
03/29/2021  M60 MPH          GRIGGS             ND   AWOS

            S32 COOPERSTORWN APT REPORTED A 52 KNOT GUST AT 719 PM

&&

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Cass

When
March 29, 10:23 PM CST to 10:24 PM CST
Where
Cass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Peak wind measured at the Buffalo ND RWIS station.

High Wind, Barnes

When
March 29, 11:15 PM CST to 11:16 PM CST
Where
Barnes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Peak wind measured at the Valley City ND Airport.

High Wind, Ramsey

When
March 29, 11:35 PM CST to 11:36 PM CST
Where
Ramsey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Peak wind measured at the Devils Lake Airport.

High Wind, Benson

When
March 30, 1:38 AM CST to 1:39 AM CST
Where
Benson forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Peak wind measured at the Leeds RWIS located along U.S. Highway 2.

High Wind, Towner

When
March 30, 2:15 AM CST to 2:16 AM CST
Where
Towner forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Peak wind measured at the Cando Airport.

High Wind, Griggs

When
March 30, 2:15 AM CST to 2:16 AM CST
Where
Griggs forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Peak wind measured at the Cooperstown ND Airport.

High Wind, Pembina

When
March 30, 2:15 AM CST to 2:16 AM CST
Where
Pembina forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Peak wind measured at the Walhalla ND Airport.

High Wind, Western Walsh

When
March 30, 3:12 AM CST to 3:13 AM CST
Where
Western Walsh forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Peak wind measured at the NDAWN station 7 WNW of Forest River ND.

High Wind, Cavalier

When
March 30, 3:15 AM CST to 3:16 AM CST
Where
Cavalier forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Peak wind measured at the Langdon Airport.

High Wind, Eddy

When
March 30, 3:35 AM CST to 3:36 AM CST
Where
Eddy forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Peak wind measured at the NDAWN station located 8N of McHenry ND.

High Wind, Nelson

When
March 30, 3:46 AM CST to 3:47 AM CST
Where
Nelson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Peak wind measured on a 10m mast at the NDAWN station located near Pekin ND.

High Wind, Grand Forks

When
March 30, 4:11 AM CST to 4:12 AM CST
Where
Grand Forks forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Peak wind measured at the Grand Forks ND Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951948, 951943, 951935, 951934, 951931, 951942, 951946, 951944, 951932, 951936, 951941, 951947.